Illinois, 2007

Hail and Damaging Winds in Illinois, June 21, 2007

June 21, 2007 · NWS DVN · 5 events in 4 counties and zones

A cold front over northeast Iowa and northern Illinois combined with an unstable air mass to produce thunderstorms during the late afternoon and evening of June 21st. The stronger storms produced damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A cold front over northeast Iowa and northern Illinois combined with an unstable air mass to produce thunderstorms during the late afternoon and evening of June 21st. The stronger storms produced damaging winds and large hail. Heavy rain was also common with the storms, which caused some flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 21, 2:06 PM CST, 4 hours 49 minutes earlier.

Area forecast discussion, Jun 21, 2:06 PM CST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
306 PM CDT THU JUN 21 2007

.SYNOPSIS...
FLAT UPPER RIDGE WAS CENTERED OVER ROCKIES WITH TROUGH OVER HUDSON
BAY. 12Z ANALYSIS INDICATED AXIS OF 55 KT WIND SPEED MAX AND
SHORTWAVE TROUGH OVER WESTERN GREAT LAKES AT H5 IN RESULTING NW
FLOW. AT LEAST TWO OTHER UPSTREAM SHORTWAVES WERE TOPPING THE UPPER
RIDGE...ONE ASSOCIATED WITH ONGOING MCS ENTERING NW IA...AND ANOTHER
MOVING OUT OF WY AND MT. THIS LEAD COMPLEX WAS FEEDING OFF RICH GULF
MOISTURE AXIS...EXTENDING FROM TX INTO SD...IA AND NE...WITH A
DISCONTINUITY OF DRY AIR FROM WESTERN KS INTO SW IA THAT HAS LIKELY
SINCE CLOSED IN. CURRENT MCS WAS MOVING SE ALONG SOUTHERN EDGE OF H8
BAROCLINIC AXIS EXTENDING FROM GREAT LAKES NW TO BC AND ALSO ALONG
NE EDGE OF H7 WARM CAP. AT SURFACE...SYNOPTIC WARM FRONT AT 18Z
EXTENDED FROM SOUTHERN LAKE MI ACROSS SOUTHERN WI AND MN INTO
SD...TO LEE LOW OVER NE CO. REMNANTS FROM LAST NIGHT/S MCS
ASSOCIATED WITH THE GREAT LAKES SHORTWAVE...ROLLED SSE THROUGH DVN
CWA THIS MORNING...WITH STABILIZING AFFECT ON BOUNDARY LAYER THAT
HAS SHOWN SLOW RECOVERY SO FAR TODAY. WESTERN EDGE OF THIS OUTFLOW
HAS LAID OUT A BOUNDARY THAT HAS BECOME NEARLY STATIONARY FROM
CHARLES CITY...TO NEAR OTM...SE TO FTW AS OF 19Z.

&&

.SHORT TERM...TONIGHT THROUGH SATURDAY...
POTENTIAL FOR HEAVY RAIN AND SEVERE WEATHER REMAINS MAIN FOCUS AS
SERIES OF MID LEVEL SHORTWAVES AND ADVANCING SURFACE SEND SERIES OF
THUNDERSTORMS COMPLEXES THROUGH CWA. FIRST ROUND CURRENTLY IN NW IA
WILL ENTER CWA BY EARLY EVENING. FEW DISCRETE CELLS POPPING UP ALONG
AFOREMENTIONED EASTERN IA BOUNDARY AND EDGE OF AXIS OF LAPS SB CAPES
EXCEEDING 4000 J/KG WILL HAVE POTENTIAL TO BE SEVERE AND WATCH IS
CURRENTLY IN PLACE OVER NORTHERN 2 IA COUNTIES. MORE WIDESPREAD
SEVERE POTENTIAL ARRIVES WITH THE NW IA COMPLEX AS IT REACHES INTO
CWA THAT WILL HAVE SEVERAL MORE HOURS TO FURTHER DESTABILIZE. BEST
SEVERE POTENTIAL LOOKS TO INITIALLY FAVOR ROUGHLY CENTRAL AND
SOUTHERN 2/3RDS OF CWA...WITH DAMAGING WIND...AND HAIL...WITH SOME
POTENTIAL FOR LARGE HAIL WITH STORMS CLOSER TO THE WARM FRONT IN NW
IL. WITH HIGH PWS MOVING IN...STILL CONCERNED ABOUT HEAVY RAIN
POTENTIAL AND CONTINUED TO MENTION IN FORECAST. INITIAL CONCERN WILL
BE ALONG HIGHWAY 20 CORRIDOR IN FAR EASTERN IA INTO NW IL THAT
RECEIVED OVER 1 INCH RAINFALL THIS MORNING. WILL CONTINUE
CATEGORICAL POPS ACROSS THE NORTH WITH LIKELY CENTRAL AND CHANCE
SOUTH OF HIGHWAY 34.

ON FRI...WY/MT SHORTWAVE IS FORECAST TO AMPLIFY AS IT DIVES SE WITH
MODELS COMING INTO BETTER AGREEMENT WITH UPPER FEATURES LARGE
DIFFERENCES AT SURFACE WITH STRENGTH AND TRACK OF SURFACE LOW AND
WILL FOLLOW SOLUTION CLOSER TO NAM AS IT WAS VERIFYING BEST SO FAR
WITH SURFACE FEATURES TODAY. ALL MODELS CONTINUED TO HAVE POOR
HANDLE ON ON-GOING CONVECTION AND QPF PLACEMENT AND TRIED TO TIE
BEST CHANCES WITH THE FORCING AND H8 CONVERGENCE. THIS BRINGS
ANOTHER COMPLEX INTO AREA FRI WITH APPROACH OF DEEPENING UPPER
TROUGH AND SURFACE LOW. BEST CHANCES CONTINUE TO FOCUS ON THE
CENTRAL AND NORTH...WHERE SURFACE BOUNDARY THAT WILL BE FURTHER
DISPLACED BY THIS EVENING/S COMPLEX WILL LINGER. HEAVY RAIN
CONTINUES TO BE MAIN CONCERN WITH QPF BULLSEYES OF SEVERAL INCHES IN
CWA REALISTIC. WILL CERTAINLY MONITOR TRENDS FROM THIS EVENING...FOR
NECESSITY OF FLASH FLOOD WATCH IN LATER PERIODS. LATEST MODELS
CONTINUE TO SLOW SYSTEM SOME...AND HAVE RAISED POPS INTO SAT WITH
POTENTIAL LINGERING UNTIL UPPER TROUGH PASSES SE IN AFTERNOON.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
WITH FOCUS ON NEAR TERM ISSUES...FEW CHANGES TO EXTENDED. MODELS
CONTINUE TO ADVERTISE UPPER RIDGE MIGRATING EAST WITH LINGERING HIGH
MOISTURE AT H8 KEEPING WARM AND HUMID CONDITIONS WELL INTO NEXT
WEEK. STILL LOOKS LIKE POTENTIAL FRONTAL BOUNDARY DROPPING DOWN AND
HANGING UP OVER AREA MID WEEK AND KEPT SLIGHT TO LOW CHANCE POPS IN
PLACE TUE NIGHT INTO THU.

..SHEETS..
&&

.AVIATION...
VFR CONDITIONS THIS AFTERNOON WITH SCT-BKN CU AOA 3KFT WILL GIVE WAY
TO OCCASIONAL MVFR CONDITIONS TONIGHT AS TSRA MOVE ACROSS THE AREA.
KCID/KDBQ MAY SEE TSRA ACTIVITY BY SUNSET /AFTER 21Z/...WHILE
KMLI/KBRL ARE MORE LIKELY IN THE OVERNIGHT HOURS /AFTER 01Z/.
ACTIVITY MAY PERSIST FOR A COUPLE OF HOURS AT EACH SITE BEFORE
MOVING THROUGH.

MAYES

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

SHEETS/MAYES
Hazardous weather outlook, Jun 21, 2:02 PM CST, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
302 PM CDT THU JUN 21 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-222015-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
302 PM CDT THU JUN 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING WEST OF THE MISSISSIPPI RIVER AND NORTH OF A LINE FROM
FAIRFIELD IOWA TO MOLINE ILLINOIS...AND A SLIGHT RISK OF SEVERE
WEATHER ELSEWHERE IN THE FORECAST AREA. SEVERAL FRONTAL BOUNDARIES
ARE INTERACTING THIS AFTERNOON IN PARTS OF IOWA...EXTENDING INTO
MINNESOTA AND WISCONSIN. DAYTIME HEATING HAS ALSO ALLOWED
INSTABILITY TO BUILD IN CENTRAL AND EASTERN IOWA. THUNDERSTORMS
ARE EXPECTED TO DEVELOP NEAR THE HIGHWAY 20 TO HIGHWAY 30
CORRIDOR THIS AFTERNOON AND MOVE SOUTHEAST ACROSS THE AREA. THE
BIGGEST THREAT WITH THUNDERSTORMS IN THE AFTERNOON AND EARLY
EVENING WILL BE FROM LARGE HAIL UP TO 2 INCHES IN DIAMETER AND
DAMAGING WINDS. LATER TONIGHT...A LARGER COMPLEX OF THUNDERSTORMS
IS ALSO EXPECTED TO MOVE ACROSS THE AREA. THE MAIN THREAT WITH
THIS THUNDERSTORM COMPLEX WILL BE FROM DAMAGING WINDS UP TO 70
MPH...WITH SEVERE HAIL ALSO A POSSIBILITY. LOCALLY HEAVY RAIN IS
ALSO A POSSIBILITY WITH ALL THUNDERSTORMS THROUGH THE OVERNIGHT
HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON FRIDAY AFTERNOON
AND EVENING INTO THE OVERNIGHT HOURS. THUNDERSTORMS ARE AGAIN
EXPECTED TO DEVELOP NEAR LINGERING FRONTAL BOUNDARIES FRIDAY
AFTERNOON AND NIGHT. ALTHOUGH THERE WILL BE A CHANCE FOR SOME OF
THESE STORMS TO BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL
ESPECIALLY SOUTH OF INTERSTATE 80... THE MAIN THREAT WILL BE
TRANSITIONING TO VERY HEAVY RAINFALL. DEPENDING ON WHERE AND HOW
MUCH RAINFALL OCCURS THURSDAY AND THURSDAY NIGHT...SEVERAL MORE
BOUTS OF HEAVY RAIN PRODUCING THUNDERSTORMS FRIDAY INTO SATURDAY
MORNING MAY EVENTUALLY LEAD TO FLASH FLOODING AND RIVER FLOODING.
CURRENT INDICATIONS SUGGEST THAT AN ADDITIONAL 2 TO 4 INCHES OF
RAINFALL...WITH LOCALLY HIGHER AMOUNTS...MAY OCCUR IN PORTIONS OF
THE AREA FROM FRIDAY THROUGH SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND
TONIGHT...PARTICULARLY NORTH OF A LINE FROM FAIRFIELD IOWA TO
GALESBURG ILLINOIS.

MAYES

In the hours before

Local storm report, Jun 21, 5:45 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
645 PM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             1 N WASHINGTON          41.29N 91.70W
06/21/2007  E0.25 INCH       WASHINGTON         IA   TRAINED SPOTTER

0635 PM     TSTM WND GST     VINTON                  42.16N 92.03W
06/21/2007  M57.00 MPH       BENTON             IA   AWOS

0641 PM     HAIL             VINTON                  42.16N 92.03W
06/21/2007  E0.50 INCH       BENTON             IA   TRAINED SPOTTER

0641 PM     TSTM WND GST     VINTON                  42.16N 92.03W
06/21/2007  M65.00 MPH       BENTON             IA   TRAINED SPOTTER

&&

15
Local storm report, Jun 21, 5:46 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
646 PM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HAIL             VINTON                  42.16N 92.03W
06/21/2007  M0.75 INCH       BENTON             IA   EMERGENCY MNGR

&&

15
Local storm report, Jun 21, 5:55 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
655 PM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     HAIL             SHELLSBURG              42.09N 91.87W
06/21/2007  E0.75 INCH       BENTON             IA   TRAINED SPOTTER

0641 PM     TSTM WND GST     SHELLSBURG              42.09N 91.87W
06/21/2007  E60 MPH          BENTON             IA   TRAINED SPOTTER

&&

15
Local storm report, Jun 21, 6:02 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
702 PM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     HAIL             SHELLSBURG              42.09N 91.87W
06/21/2007  M0.88 INCH       BENTON             IA   EMERGENCY MNGR

&&

15
Local storm report, Jun 21, 6:25 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
725 PM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     1 SW CEDAR RAPIDS       41.96N 91.68W
06/21/2007  E60.00 MPH       LINN               IA   TRAINED SPOTTER

            NEAR EDGEWOOD RD HWY 30 - STRONG GUSTY WIND AND VERY
            HEAVY RAIN

&&

15
Local storm report, Jun 21, 6:30 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
730 PM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     HAIL             SOLON                   41.81N 91.49W
06/21/2007  E0.25 INCH       JOHNSON            IA   TRAINED SPOTTER

0726 PM     TSTM WND GST     SOLON                   41.81N 91.49W
06/21/2007  E50 MPH          JOHNSON            IA   TRAINED SPOTTER

&&

15

The radar

The Lincoln radar (KILX), 132 km away, was scanning. The volume nearest the first event began at 00:53 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, McDonough

When
June 21, 6:55 PM CST
Where
McDonough County, 1.26 mi WSW of Tennessee
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.410, -90.850

Hail was covering the ground.

Hail, McDonough

When
June 21, 7:00 PM CST
Where
McDonough County, 0.87 mi SW of Tennessee
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.410, -90.840

The size of the hail ranged from penny to nickel.

Thunderstorm Wind, Rock Island

When
June 21, 7:20 PM CST
Where
Rock Island County, 0.86 mi NW of Blackhawk State Park
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Utility Company
Coordinates
41.480, -90.580

A few branches were downed onto power lines across the city.

Hail, Warren

When
June 21, 7:23 PM CST to 7:26 PM CST
Where
Warren County, 0.69 mi S of Swan Creek
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.660, -90.650

Dime size hail fell for a couple of minutes.

Thunderstorm Wind, Bureau

When
June 21, 9:15 PM CST
Where
Bureau County, 3.18 mi SSE of Neponset
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.260, -89.770

A tree was blown down across 750 Ave N near 450 St E.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45704, 45708, 45709, 45713, 45721.